Skip Over Navigation Links

Notice

Because of a lapse in government funding, the information on this website may not be up to date, transactions submitted via the we​bsite may not be processed, and the agency may not be able to respond to inquiries until appropriations are enacted. The NIH Clinical Center (the research hospital of NIH) is open. For more details about its operating status, please visit cc.nih.gov. Updates regarding government operating status and resumption of normal operations can be found at USA.gov.

Heparin Contaminant Can Cause Reactions

FOR IMMEDIATE RELEASE:
April 23, 2008
  Contact:

Karen Riley, FDA Press Office
301-827-6244
karen.riley@fda.hhs.gov

Alisa Machalek, NIGMS
301-496-7301
alisa.machalek@nih.gov


A biological link between a contaminant recently found in some lots of heparin and allergy-like reactions including deaths has been clarified in articles in The New England Journal of Medicine and the journal Nature Biotechnology, both of which will be available online today.

The study in swine reported in The New England Journal found a means by which the contaminant, oversulfated chondroitin sulfate (OSCS), can cause the severe allergy-like reactions. The reactions in humans have included a sudden drop in blood pressure, difficulty breathing and abdominal distress. So far, the contaminant has been reported in 12 countries worldwide.

Some of the same scientists also determined the chemical structure of OSCS, a task that was extremely difficult because heparin itself is chemically complex and contains natural contaminants that are almost identical to OSCS.

The potential biological link between the adverse reactions and OSCS is discussed in a paper titled “Contaminated Heparin Associated with Adverse Clinical Events Activates the Contact System,” that will be published in The New England Journalon June 5 but will be available online after 5 p.m. April 23, 2008.

The structure of OSCS and the unique combination of methods used to identify it are detailed in an article titled “Oversulfated Chondroitin Sulfate is a major contaminant in Heparin associated with Adverse Clinical Events,” which will appear in an advanced online publication of Nature Biotechnology dated April 23, 2008.

Janet Woodcock, M.D., director, Center for Drug Evaluation and Research, Food and Drug Administration, is an author on both papers. Contact Karen Riley, 301-827-6244, Karen.riley@fda.hhs.gov to request an interview on the scientific findings.

Chemist Jeremy M. Berg, Ph.D., director, National Institute of General Medical Sciences (NIGMS), which supported the research, is available to discuss scientific aspects of the papers. Journalists may schedule an interview by contacting Alisa Machalek at 301-496-7301 or at alisa.machalek@nih.gov. The National Institute of General Medical Sciences ( http://www.nigms.nih.gov) supports basic biomedical research that is the foundation for advances in disease diagnosis, treatment, and prevention.

For more information on heparin contamination see: http://www.fda.gov/cder/drug/infopage/heparin/default.htm

This page last reviewed on November 14, 2014